Anaes Cases · Volatile & inhalational agents
Desflurane sympathetic surge in ischaemic heart disease
A focused short case on the desflurane sympathetic surge — the transient tachycardia and hypertension from a rapid rise in dialled concentration, its hazard in ischaemic heart disease, and the prevention (slow titration).
On this page
Study tools
Target exams
ANZCAFRCAABAEDAIC
Prompt
A 70-year-old man with ischaemic heart disease is anaesthetised with desflurane. When the concentration is turned up rapidly from 4 to 8 per cent, the heart rate jumps to 110 and the blood pressure to 180/100 with new ST depression. Discuss.
Presentation
A 70-year-old man with known ischaemic heart disease is being maintained on desflurane for a general surgical procedure. When the surgical stimulation increases and the anaesthetist turns the dialled desflurane concentration up rapidly from 4 to 8 per cent, the heart rate rises abruptly to 110, the blood pressure to 180 over 100, and a new ST-segment depression appears on the trace.
References2ShowHide
- [3]Sonner JM, Antognini JF, Dutton RC, Flood P, et al. Inhaled anesthetics and immobility: mechanisms, mysteries, and minimum alveolar anesthetic concentration. Anesthesia & Analgesia, 2003.PMID 12933393
- [4]Bersten AD, Soni N (eds) Oh's Intensive Care Manual. 8th edition, Elsevier, 2018.